It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board

  • 55 yr old ADD Male with adverse side effects of Dexedrine

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 01-23-2006, 09:05 PM   #1
    flsandman1
    Newbie
    (male)
     
    flsandman1's Avatar
     
    Join Date: Jan 2006
    Location: Florida
    Posts: 3
    flsandman1 HB User
    Arrow 55 yr old ADD Male with adverse side effects of Dexedrine

    I've been on Dexedrine ( 40 mg per day ) for about 10 yrs and about 4 years ago started developing rapid pulse rates and elevated blood pressure. This is a common side effect of Amphetamines. My primary care physician put me on Atenolol ( 50 mg per day ). This worked great, some time was needed to get used to it as it left me lethargic in the mornings in the beginning but after a couple of weeks my body adapted to the changes and it brought my BP and pulse down to my normal ranges. After a couple of years I started having some ED issues ( “limp dick syndrome” ) which is another side effect of BP lowering drugs. I have since consulted a Cardiologist to change my Atenolol. He is admittedly not very familiar with Amphetamines and their side effects but changed my medication to Cartia ( 120 mg per day ). I tried it this weekend, gave it a couple of days and stopped taking it. On the second day my heart was not liking this medication and it took most of my self control to control my pulse and BP. I’m back on the Atenolol, feeling normal except for the ….. and still seeking an alternative.

    Can anyone suggest a medication for this situation?

     
    Sponsors Lightbulb
       
    Old 01-24-2006, 04:50 AM   #2
    Lenin
    Senior Veteran
    (male)
     
    Lenin's Avatar
     
    Join Date: Nov 2004
    Posts: 8,456
    Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
    Re: 55 yr old ADD Male with adverse side effects of Dexedrine

    Hmmm,
    I took LOTS of amphetamines in the '60s and of course they reared up and BIT me like they do everyone.
    What are you taking the dexadrine for? Getting it prescribed (certainly in the United States) is next to impossible...I imagine a doctor would look at you like you asked for a heroine prescription, or anabolic steroids.

    Of course, I remember well the racing heart and sped up metabolism and, I ASSUME, high blood pressure.
    It would seem the beta-blockers might be the very worst pill to take...like taking uppers to stay awake and then downers to sleep...hello Judy Garland.

    If I were you I would TRY a diuretic like HCTZ, chlorthalidone or Lasix (furosemide.) But honestly, since so FEW people are taking "bennies" these days, there probably isn't a lot of data out there.
    If the diuretic isn't right for you, then try one of the ACE inhibitors like ramipril, captopril or enalapril. They are SUPPOSED to be kinder to the male erector sets but their use hangs on whether or not they cause you to cough incessantly. As you found out, atenolol is one of the very worst pills for men who are HOPING to be still sexually active. It would seem to be a good pill to dispense in prisons!

    Dexxies, eh? Makes me yearn for my misspent youth! I used to get them by the huge bottleful because I was dating a doctor's daughter and he handed them out by the shovelful to any fatties in his practice...his practice grew like Topsy!

    Last edited by Lenin; 01-24-2006 at 04:54 AM.

     
    Old 01-24-2006, 06:24 AM   #3
    flsandman1
    Newbie
    (male)
     
    flsandman1's Avatar
     
    Join Date: Jan 2006
    Location: Florida
    Posts: 3
    flsandman1 HB User
    Re: 55 yr old ADD Male with adverse side effects of Dexedrine

    I was diagnosed with Attention Deficit Disorder (ADD) about 10 years ago. Amphetamine Salts are the most commonly prescribed medication to treat adult ADD. It seems my brain doesn’t produce Dopamine and the Amphetamine replaces that loss. This chemical balance is imperative for thought transmission. It achieves a medium for improved “Brain Synapses”.

    My doctor is going to be switching me to Adderoll in the next month, basically the same base chemical. The time released version “XL” seems to control a steadier release of the Amphetamine better than Dexedrine and Dextrostat do. My expectations are that my current adverse symptoms will not change with the new medication.

    Thanks for your input …

    Last edited by flsandman1; 01-24-2006 at 06:25 AM.

     
    Old 01-24-2006, 09:24 AM   #4
    CASSIEBEL
    Senior Veteran
    (female)
     
    CASSIEBEL's Avatar
     
    Join Date: May 2004
    Location: HOUSTON TX
    Posts: 637
    CASSIEBEL HB User
    Re: 55 yr old ADD Male with adverse side effects of Dexedrine

    Quote:
    Originally Posted by flsandman1
    I've been on Dexedrine ( 40 mg per day ) for about 10 yrs and about 4 years ago started developing rapid pulse rates and elevated blood pressure. This is a common side effect of Amphetamines. My primary care physician put me on Atenolol ( 50 mg per day ). This worked great, some time was needed to get used to it as it left me lethargic in the mornings in the beginning but after a couple of weeks my body adapted to the changes and it brought my BP and pulse down to my normal ranges. After a couple of years I started having some ED issues ( “limp dick syndrome” ) which is another side effect of BP lowering drugs. I have since consulted a Cardiologist to change my Atenolol. He is admittedly not very familiar with Amphetamines and their side effects but changed my medication to Cartia ( 120 mg per day ). I tried it this weekend, gave it a couple of days and stopped taking it. On the second day my heart was not liking this medication and it took most of my self control to control my pulse and BP. I’m back on the Atenolol, feeling normal except for the ….. and still seeking an alternative.

    Can anyone suggest a medication for this situation?
    If you were on atenolol for 4 years and then just stopped I would guess that is what caused your HR and BP to soar, not the cartia. I was on atenolol for 17 years and it was lowering my HR too low so my doc had me start diltiazem (the generic form of cartia) while gradually weaning off atenolol. It took me 5 months to go from 25mgs of atenolol to 0. The effects of stopping a beta blocker are increased BP and HR plus palpations, dizziness, and anxiety. Another thing to consider is 120 mgs of diltiazem (cartia) is not equivalent to 50mgs of atenolol. You would probably need at least 240mgs.

    I'm stilled amazed at what some "cardiaologist" do. You would think any doctor or even a nurse would know better than to have someone just stop a beta blocker.

    Cass

     
    Old 01-24-2006, 02:50 PM   #5
    Lenin
    Senior Veteran
    (male)
     
    Lenin's Avatar
     
    Join Date: Nov 2004
    Posts: 8,456
    Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
    Re: 55 yr old ADD Male with adverse side effects of Dexedrine

    The ones I took were large clear capsules filled with multi colored "pebbles" (quite pretty, really) that dissolved in different parts of the digestive tract and thus gave 24 hour action (say 72 hour to be more accurate .) Gosh, and after all these years the brand name actually came to me: CRODEX!

    So THAT's what they are dispensing for ADD, thanks for the info sandman.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Side Effects of Ritalin cannoli31 ADD / ADHD 16 07-01-2008 05:43 AM
    Side Effects of Mixed Amphetamine Salts? jmma44 ADD / ADHD 7 09-27-2007 06:21 AM
    Adverse effects after years of taking Inderal janiceo48 High & Low Blood Pressure 15 07-19-2007 08:29 AM
    Strattera - Others w. Adult Male Side Effects? jacko ADD / ADHD 128 11-11-2006 12:13 PM
    55 yr Old Man with some negative side effects from Dexedrine flsandman1 ADD / ADHD 2 01-25-2006 02:53 AM
    Male Side Effects of Adderrall Rightcoastsurf ADD / ADHD 4 03-21-2005 09:21 PM
    Dexedrine Side Effects jrmom ADD / ADHD 5 05-23-2004 05:01 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 08:18 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!